Lack of allergic cross-reactivity to cephalosporins among patients allergic to penicillins
Article first published online: 20 DEC 2001
Clinical & Experimental Allergy
Volume 31, Issue 3, pages 438–443, March 2001
How to Cite
Novalbos, A., Sastre, J., Cuesta, J., De Las Heras, M., Lluch-Bernal, M., Bombín, C. and Quirce, S. (2001), Lack of allergic cross-reactivity to cephalosporins among patients allergic to penicillins. Clinical & Experimental Allergy, 31: 438–443. doi: 10.1046/j.1365-2222.2001.00992.x
- Issue published online: 20 DEC 2001
- Article first published online: 20 DEC 2001
- Submitted 1 February 2000; revised 17 April 2000; accepted 5 July 2000.
- drug hypersensitivity;
There are some contradicting data about clinical allergic cross-reactivity to cephalosporins among patients who have had a previous allergic reaction to penicillins.
The purpose of this study was to assess the safety of administering cephalosporins to penicillin-allergic patients.
The diagnosis of penicillin allergy was made by positive skin tests to penicillin reagents and/or provocation tests with the penicillin suspected of causing the allergic reaction. To assess the clinical tolerance to cephalosporins, 41 well-characterized penicillin allergic patients diagnosed by positive skin tests and/or provocation tests were challenged with three cephalosporins that do not share the same side chain to the penicillin that induced the reactions: cephazoline, cefuroxime and ceftriaxone.
Skin prick and intradermal tests with all cephalosporins tested were negative. All penicillin-allergic patients tolerated therapeutic doses of the three cephalosporins tested (cephazoline, cefuroxime and ceftriaxone) without any ill effect.
These results indicate that the risk of suffering from an allergic reaction on administering cephalosporins to penicillin-allergic patients seems to be very low, provided that cephalosporins with a different side chain to the penicillin responsible for the allergic reaction are used.